Pennsylvania, 2013

Flash Flooding in Pennsylvania, July 1, 2013

July 1, 2013 · NWS PHI · 3 events in 3 counties and zones

A series of showers and thunderstorms withe heavy rain caused flash flooding in parts of the Lehigh Valley, Poconos and Philadelphia northwest suburbs during the morning of the 1st. While additional showers and thunderstorms occurred during the afternoon, they were not as heavy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of showers and thunderstorms withe heavy rain caused flash flooding in parts of the Lehigh Valley, Poconos and Philadelphia northwest suburbs during the morning of the 1st. While additional showers and thunderstorms occurred during the afternoon, they were not as heavy. Creeks running higher than normal led to the death of a 13-year-old boy in Philadelphia that afternoon. The 13-year-old boy and his 11-year-old brother jumped into the swollen Pennypack Creek near Roosevelt Boulevard (U.S. Route 1). They were swept by the swift current over a waterfall before an attempt could even be started to rescue them. One of the rescuers also had to be rescued. Doppler Radar storm total estimates ranged from 1.5 to 5.5 inches in sections of eastern Monroe, southern Lehigh and most of hardest hit Northampton County. The nearly stationary frontal boundary that has been responsible for heavy rain started to retrograde westward as a Bermuda High pressure system moved west from the Atlantic Ocean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 3:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jul 1, 3:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EDT MON JUL 1 2013

.SYNOPSIS...
A FRONTAL BOUNDARY, FROM NEW ENGLAND SOUTHWESTWARD DOWN THE
APPALACHIANS, WILL GRADUALLY SLIDE WESTWARD TO THE MISSISSIPPI
VALLEY THROUGH THE MIDDLE OF THE WEEK AND THEN EVENTUALLY DISSIPATE.
HIGH PRESSURE IN THE WESTERN ATLANTIC WILL ALSO SHIFT WESTWARD AND
BECOME PARKED NEAR THE MID ATLANTIC COAST THURSDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST RADAR SHOWED AN AREA OF PRECIP ALG OUR WRN PERIPHERY
EARLY THIS MRNG AND NOTHING ELSEWHERE.  THE PRECIP WAS GENLY MOVG N
TO S WITH LITTLE EWD PROGRESSION, SO HAVE ADJUSTED POPS ACCORDINGLY.

IT IS QUITE A DIFFICULT FCST FOR TODAY AND TONIGHT.  WITH HIGH
PRESSURE TO THE EAST AND AN UPPER LOW TO THE W, A GENL S TO SW FLOW
WILL CONTINUE OVER THE REGION AND A STALLED FRONTAL BOUNDARY NR THE
REGION.  THIS WILL KEEP ANOTHER DAY OF ABUNDANT DEEP MOISTURE OVER THE
AREA.  THE MOISTURE WILL, IN TURN TRIGGER SHOWERS AND THUNDERSTORMS,
MUCH AS IT HAS OVER THE LAST WEEK.

THE MAIN QUESTION REMAINS JUST HOW WIDESPREAD WILL THEY BE AND WHAT
AREAS WILL RECEIVE THE MOST RAIN.  CURRENT INDICATIONS ARE THAT NRN
AND WRN AREAS WILL SEE THE MOST PRECIP, BUT CONFIDENCE REMAINS LOW
ON THE OVERALL DETAILS.  SOME HEAVY RAIN IS EXPECTED AND AMOUNTS OF
1 TO 2 INCHES, WITH LOCALLY HIGHER AMOUNTS ARE PSBL WHERE THE
HEAVIEST RAIN OCCURS.

WILL LEAVE THE FFA IN EFFECT AS PREV ISSUED, EVEN THOUGH WITH ALL
THE UNCERTAINTY, I AM NOT CONVINCED THAT IT WILL BE NEEDED IN ALL
LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
GUID INDICATES THAT PRECIP SHOULD BECOME MORE SPOTTY TONIGHT AND
THEN PERHAPS EVEN END IN SOME LOCATIONS.  AGAIN, MDLS DIFFER ON THIS
SCENARIO.  WILL GO WITH LOWER POPS TWD DAY BREAK, BUT STILL IN THE
CHC AND SEE HOW THE SITUATION DEVELOPS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE OVERALL SYNOPTIC SETUP IS AN UPPER-LEVEL TROUGH FROM THE
GREAT LAKES TO THE LOWER MISSISSIPPI VALLEY THROUGH ABOUT
WEDNESDAY BUT THIS FEATURE SHIFTS WESTWARD. THIS OCCURS AS A LARGE
RIDGE IN THE WESTERN ATLANTIC IS FORECAST TO RETROGRADE INTO THE
MID ATLANTIC DURING THE MID TO LATE WEEK TIME FRAME. THIS THEN
GENERALLY HOLDS FIRM DURING THE WEEKEND. AS A RESULT, NO ORGANIZED
SYNOPTIC STORMS IMPACT OUR AREA, HOWEVER A CONVERGENCE AREA
BETWEEN THE UPPER-LEVEL TROUGH AND RIDGE WILL ALLOW FOR A
CONTINUED LOCALLY VERY HEAVY RAIN THREAT TUESDAY BEFORE EASING UP.
IT APPEARS THAT THE TIMING AND STRENGTH OF THE RIDGE AS IT SHIFTS
WESTWARD WILL HAVE AN IMPACT TO WHERE THE HEAVY RAIN AXIS REMAINS
TUESDAY, HOWEVER THIS SHOULD BE SHIFTING FARTHER INLAND WITH TIME.
WE TOOK A MODEL BLEND APPROACH FOR TUESDAY INTO THURSDAY THEN
BLENDED SOME NEW WPC GUIDANCE INTO CONTINUITY THEREAFTER.

FOR TUESDAY, THE WESTERN ATLANTIC RIDGE IS FORECAST TO GRADUALLY
RETROGRADE TOWARD THE MID ATLANTIC COAST. MEANWHILE, A CLOSED LOW
NEAR THE OHIO VALLEY WILL SHIFT WESTWARD. A PLUME OF DEEP MOISTURE
/PW VALUES AROUND 2 INCHES/ WILL BE ACROSS THE AREA, ALTHOUGH THIS
MAY START TO LOWER A BIT AT NIGHT. MEANWHILE, A FRONT JUST TO OUR
WEST IS FORECAST TO SLIDE WESTWARD SOME AND PROBABLY START TO BECOME
LESS DEFINED. DESPITE THIS BOUNDARY SHIFTING TO THE WEST, AMPLE
MOISTURE ALONG WITH JUST ENOUGH SHORT WAVE ENERGY AND BUOYANT AIR
SHOULD STILL PRODUCE SOME SHOWERS AND THUNDERSTORMS. SOME GUIDANCE
INDICATING THAT LESS COVERAGE OCCURS THROUGH THE DAY AS THE HEIGHTS
START TO BUILD WITH THE RETROGRADING WESTERN ATLANTIC RIDGE.
OVERALL, WE LOOK TO MID LEVEL FORCING THAT SHOULD STILL OVERSPREAD
THE AREA FROM TIME TO TIME AND THIS LIFT WILL ASSIST IN SOME
CONVECTIVE ORGANIZATION. IT APPEARS THAT WEST OF INTERSTATE 95 IS
THE MORE PRIME AREA FOR A GREATER CONCENTRATION OF CONVECTION GIVEN
THE WESTWARD SHIFT OF THE RIDGE. WE SHOULD SEE THE MOST ACTIVITY
OCCURRING DURING THE PEAK HEATING HOURS, HOWEVER EVEN AT NIGHT IN A
HIGH WATER CONTENT AIRMASS WITH A CLOSED LOW TO THE WEST MAY BE ABLE
TO SUSTAIN AT LEAST SOME CONVECTION OVERNIGHT ESPECIALLY IF SUBTLE
DISTURBANCES MOVE THROUGH IN THE FLOW.

THE FLOW UP THROUGH THE COLUMN IS SOUTH-SOUTHWESTERLY AND THIS
POINTS TO A CONTINUED TRAINING CONVECTIVE SITUATION. AS A RESULT,
LOCALLY VERY HEAVY RAIN CAN STILL OCCUR ALTHOUGH THE AREAL EXTENT
MAY BE REDUCED. BASED ON SOME MIXED SIGNALS IN THE GUIDANCE, WE
OPTED NOT TO EXTEND THE FLASH FLOOD WATCH BEYOND EARLY TUESDAY
MORNING. IF IT WERE LATER ON, THE WESTERN ZONES LOOK TO HAVE THE
HIGHER CHC OF FLOODING DOWNPOURS. IT APPEARS THAT THE MAIN FOCUS FOR
SOME HEAVY SHOWERS AND THUNDERSTORMS IS NORTH AND WEST OF THE FALL
LINE. THIS DUE TO THE SOUTHERLY FLOW WITH ADDED TERRAIN SHOULD HELP
TO FOCUS MORE ORGANIZATION THERE. THEREFORE, THE POPS WERE ADJUSTED
SOME TO REFLECT THIS. THE OVERALL SETUP SHOULD TEND TO FAVOR A LOW
SEVERE THUNDERSTORM THREAT, ALTHOUGH PERHAPS SOME LOCALIZED STRONG
WINDS OCCUR WITH SOME CONVECTION DUE TO PRECIPITATION LOADING WITHIN
THE DOWNDRAFT RESULTING IN A DOWNBURST IF EVEN DESTABILIZATION CAN
OCCUR.

FOR WEDNESDAY AND THURSDAY, THE RIDGE IS FORECAST TO CONTINUE
RETROGRADING ALLOWING HEIGHTS TO RISE SOME MORE. AS THIS OCCURS, THE
AXIS OF HIGH PW VALUES /AROUND 2 INCHES/ SHOULD START TO SHIFT
WESTWARD OF OUR CWA ESPECIALLY ON THURSDAY. THE AMOUNT OF SHOWERS
AND THUNDERSTORMS WILL DEPEND ON THE FORCING MECHANISMS THAT COME
INTO PLAY ALONG WITH ANY INTACT LOW-LEVEL BOUNDARIES, HOWEVER
GRADUAL DRYING ALOFT SHOULD HELP LOWER THE CONVECTIVE CHCS.
THEREFORE POPS ARE LOWER, WITH THE HIGHEST VALUES ACROSS OUR WESTERN
ZONES. FARTHER SOUTH AND EAST, SOME INCREASE IN THE HEIGHTS AND
SOME GRADUAL LOWERING OF THE PW VALUES MAY START TO LIMIT
CONVECTION, THEREFORE LOWERED POPS. DURING THIS TIME FRAME, THE MOST
CONVECTIVE ACTIVITY MAY BE TIED TO PEAK HEATING.

FOR FRIDAY THROUGH SUNDAY, WHILE A MOIST AIRMASS REMAINS IN PLACE IT
APPEARS AS THE RIDGE BUILDS INLAND SOME THE MAIN AXIS OF THE DEEPER
MOISTURE IS SHOVED FARTHER TO OUR NORTH AND WEST. SINCE THE RIDGE
WILL BE MORE IN PLACE, DEVELOPING HEAT LOOKS TO OCCUR WITH 850 MB
TEMPERATURES AROUND +17C SUPPORTING SURFACE TEMPERATURES AROUND 90
DEGREES. AS THE PW VALUES LOWER SOME, THE DEW POINTS MAY FOLLOW AS
WELL BUT PROBABLY REMAIN HIGH ENOUGH WITH PLENTY OF GROUND MOISTURE
IN PLACE TO AIDE IN EVAPOTRANSPIRATION. THIS WOULD RESULT IN
ELEVATED HEAT INDICES. AS OF NOW EXCESSIVE HEAT IS NOT ANTICIPATED
SINCE WE NEED A HEAT INDEX OF 100 DEGREES OR HIGHER, HOWEVER THIS
WILL DEPEND WHERE THE SURFACE DEW POINTS END UP BEING. A POTENTIAL
FLY IN THE OINTMENT ESPECIALLY SATURDAY AND SUNDAY IS SOME GUIDANCE
SHOWING A SHORT WAVE TROUGH /AND EVEN A SURFACE TROUGH/ SLIDING
NEARBY. THIS COULD BE CLOSE ENOUGH AND ALONG THE NORTHERN PART OF
THE RIDGE TO INITIATE SOME CONVECTION. THEREFORE CONFIDENCE IS ON
THE LOWER SIDE WHEN HIGHS GET TO 90 DEGREES. THE OVERALL FLOW THOUGH
WOULD TEND TO POINT TO HOT AND HUMID CONDITIONS.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CIGS ARE ALL OVER THIS AM, RANGING FROM LIFR TO VFR.  MOST PLACES
HAD DROPPED TO IFR OR LOWER A FEW HOURS AGO, BUT THERE HAS BEEN SOME
IMPROVEMENT RECENTLY AT SOME SITES.  STILL EXPECT MVFR/IFR TO
PREVAIL AND EXPECT POOR FLYING WEATHER THRU THE TAF PD AND INTO TUE
AS PDS OF RAIN IMPACT THE AREA.  TSRA CAN NOT BE RULED OUT, BUT
CONFIDENCE IS LOW ON THE TIMING AND THE PROBABILITY AT ANY ONE TAF
SITE TO INCLUDE IN THE FCSTS ATTM.  OTHERWISE, EXPECT S TO SW WIND
WHICH WILL INCREASE DURG THE AFTN TO 10 TO 15 KT WITH GUSTS AS HIGH
AS 20 KT IN SOME AREAS.  THE WIND WILL DROP OFF AFTER SUNSET.
EXPECT CIGS TO DECREASE FURTHER AFTER SUNSET.

OUTLOOK...
TUESDAY...TIMES OF MVFR/IFR WITH SHOWERS AND THUNDERSTORMS. THERE IS
THE CHANCE FOR A PERIOD OF LOW CLOUDS/FOG IN THE MORNING. SOUTHERLY
WINDS GENERALLY NEAR 10 KNOTS, WITH LOCAL GUSTS TO NEAR 20 KNOTS IN
THE AFTERNOON.

WEDNESDAY THROUGH FRIDAY...SUB-VFR POSSIBLE EACH MORNING WITH
LOCAL LOW CLOUDS/FOG, OTHERWISE VFR. HOWEVER, MVFR/IFR VISIBILITY
POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS ESPECIALLY EACH AFTERNOON
AND EVENING, MAINLY NORTH AND WEST OF KPHL. SOUTH TO SOUTHWEST WINDS
GENERALLY NEAR 10 KNOTS, BUT LOCAL GUSTS TO NEAR 20 KNOTS EACH
AFTERNOON.

&&

.MARINE...
SCA WILL REMAIN IN EFFECT AS PERSISTENT S TO SWLY FLOW WILL KEEP
SEAS ELEVATED AND A GUST TO 25 KT CAN NOT BE RULED OUT EITHER.
THERE WILL BE PERIODS OF RAIN, SOME OF WHICH COULD BE HEAVY, SO ITS
PROBABLY NOT THE BEST DAY TO BE ON THE AREA WATERS.

OUTLOOK...
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 22Z TUESDAY FOR
THE ATLANTIC COASTAL WATERS. THIS IS MAINLY FOR SEAS AROUND 5-6
FEET. AN UPPER-LEVEL RIDGE IS FORECAST TO RETROGRADE TOWARD THE MID
ATLANTIC COAST BY THURSDAY. THIS WILL KEEP SURFACE HIGH PRESSURE
ANCHORED TO OUR EAST AND A SOUTHERLY FLOW OCCURRING THROUGH THE
PERIOD. AREAS OF CONVECTION ARE EXPECTED TO BE FOCUSED OVER LAND
THROUGH ABOUT THURSDAY WITH THIS SHIFTING FARTHER AWAY FROM THE
COAST WITH TIME. HOWEVER, THERE COULD BE A FEW STORMS TUESDAY THAT
PRODUCE LOCALLY STRONG WINDS. THE PRESSURE GRADIENT IS FORECAST TO
TIGHTEN FOR A TIME, HOWEVER WITH THE LACK OF A WELL DEVELOPED
SURFACE LOW TRACKING NEARBY THE WINDS MAY TEND TO STAY BELOW
ADVISORY CRITERIA. OVERALL, SEAS ON THE OCEAN ARE FORECAST TO BE
AROUND 5 FEET THROUGH TUESDAY AS THE GRADIENT FLOW JUST OFF THE
COAST STRENGTHENS A BIT BEFORE DIMINISHING SOME EITHER TUESDAY NIGHT
OR WEDNESDAY. THEREFORE, THE SEAS MAY DROP BELOW 5 FEET ON THE OCEAN
MAINLY WEDNESDAY THROUGH FRIDAY. GIVEN LOWER CONFIDENCE ON THE SEAS,
WE OPTED TO KEEP THE END TIME OF THE SMALL CRAFT ADVISORY AT 22Z
TUESDAY FOR NOW. THE CONDITIONS ARE ANTICIPATED TO REMAIN BELOW
ADVISORY CRITERIA ON DELAWARE BAY THROUGH FRIDAY.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH CONTINUES, WITH THE EXCEPTION OF THE NEW
JERSEY COASTAL PLAIN. SINCE THERE IS SOME QUESTION ON THE
LOCATION/DURATION OF THE HEAVIER RAIN AXIS, WE DID NOT EXTEND THE
WATCH THROUGH THE OVERNIGHT AND INTO THE DAY TUESDAY.

GIVEN THE RATHER WET MONTH OF JUNE EXPERIENCED ACROSS MOST OF THE
AREA AND THE POTENTIAL FOR REPEATED AND FOCUSED HEAVY RAIN
PRODUCING SHOWERS AND THUNDERSTORMS, THIS COULD BE A LOCALLY SERIOUS
SITUATION ESPECIALLY FOR THOSE WITH CONCERNS ALONG SMALL STREAMS
AND LOW LYING VULNERABLE AREAS. PLAN FOR POSSIBLE TRAVEL DELAYS
AND DETOURS IF FLOODING DEVELOPS.

THERE STILL REMAINS SOME QUESTION ON THE MAIN LOCATION OF THE MORE
FOCUSED HEAVY RAINFALL, BUT IT APPEARS THE I-95 CORRIDOR AND
ESPECIALLY POINTS TO THE WEST ARE OF MORE CONCERN. A SURFACE BOUNDARY
WILL BE CLOSER TO THESE AREAS THROUGH AT LEAST TODAY BEFORE IT
SHIFTS WESTWARD AND EVENTUALLY BECOMES LESS DEFINED. IN ADDITION,
ELEVATION TENDS TO ADD SOME EXTRA LIFT AND WITH THE SOUTHERLY FLOW
TRAINING CONVECTION MAY SET UP SHOP IN THESE AREAS.

THE HEAVIEST RAIN WILL LEAD TO FLOODING AS THE ENVIRONMENT IS PRIMED
FOR EFFICIENT RAIN PRODUCING CORES, COMBINED WITH MANY AREAS OF
RATHER LOW 1-HOUR FLASH FLOOD GUIDANCE. AS OF NOW, NO MAINSTEM
RIVER FLOODING IS OUTLOOKED.

&&

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS IS BEING FCST TODAY FOR THE NJ AND
DE BEACHES.

&&

.CLIMATE...
A VERY WET MONTH OF JUNE ACROSS THE REGION, AND FOR SOME LOCATIONS
IT ENDED UP BEING THE WETTEST JUNE ON RECORD.

BELOW IS THE JUNE 2013 RAINFALL TOTALS AND RECORDS.

WILMINGTON, A RECORD MONTHLY RAINFALL AT 13.66 INCHES. PREVIOUS
RECORD WAS 9.90 INCHES SET IN 2003. RECORDS DATE BACK TO 1894.

FOR WILMINGTON THE JUNE TOTAL IS THE 4TH HIGHEST MONTHLY TOTAL ON
RECORD DATING BACK TO 1894. THE RER HAS THE DETAILS BELOW.

LISTED IN ORDER...

AUG 1911...14.91.
AUG 2011...14.70.
JUL 1919...14.13.
JUN 2013...13.66

PHILADELPHIA, A RECORD MONTHLY RAINFALL AT 10.56 INCHES. PREVIOUS
RECORD WAS 10.06 INCHES SET IN 1938. RECORDS DATE DATE BACK TO 1872.

THIS IS ALSO THE 6TH WETTEST MONTHLY TOTAL IN THE PHILADELPHIA
CLIMATIC HISTORY OF 130 YEARS. AUGUST 2011 19.31 INCHES IS THE
RECORD MONTHLY TOTAL FOR THE YEAR. LISTED BELOW ARE THE HEAVIER
MONTHLY TOTALS.

AUG 2011...19.31.
SEP 1999...13.07.
AUG 1911...12.10.
SEP 1882...12.09.
AUG 1873...11.79.
JUN 2013   10.56.
JUL 1994...10.42.
JUL 1919...10.30.
AUG 2009...10.29.
SEP 2011...10.27.
JUN 2013...10.11.

ATLANTIC CITY STILL RANKED THIRD AT 7.53 INCHES BEHIND THE 7.57
INCHES IN 1935 AND RECORD JUNE TOTAL OF 8.45 INCHES IN 1920.

ALLENTOWN RANKED SIXTH WETTEST JUNE AT 6.83 INCHES. THE MONTHLY
RECORD IS 9.51 INCHES IN 1938.

GEORGETOWN....12.24 INCHES.
TRENTON.......10.16 INCHES. RECORD IS 13.80 INCHES IN 1996.
MOUNT POCONO...9.19 INCHES. RECORD IS 12.10 INCHES IN 2006.
READING........6.21 INCHES. RECORD IS 15.73 INCHES IN 1972 /AGNES/.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ054-055-060>062-
     070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ001-007>010-012-
     015>019.
DE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ008-012-015-019-
     020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...GORSE
AVIATION...GORSE/NIERENBERG
MARINE...GORSE/NIERENBERG
HYDROLOGY...DRAG/GORSE
RIP CURRENTS...NIERENBERG
CLIMATE...DRAG
Hazardous weather outlook, Jul 1, 3:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EDT MON JUL 1 2013

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-
055-060>062-070-071-101>106-020830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
425 AM EDT MON JUL 1 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME TORRENTIAL RAIN PRODUCING SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED TUESDAY, ESPECIALLY IN THE AFTERNOON AND EVENING. THIS
COULD RESULT IN TIMES OF LOCALIZED FLOODING. IT IS POSSIBLE THAT
AT LEAST SOME PORTIONS OF THE FLASH FLOOD WATCH MAY BE EXTENDED
THROUGH TUESDAY IN FUTURE FORECASTS.

HEAT INDICES DURING THE AFTERNOONS OF FRIDAY THROUGH SUNDAY COULD
GET INTO THE UPPER 90S ESPECIALLY IN THE HIGHLY URBANIZED CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-020>023-027-020830-
WESTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
425 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

LOCAL HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AT TIMES, WHICH MAY RESULT IN SOME POOR DRAINAGE FLOODING.
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCAL HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AT TIMES TUESDAY, WHICH MAY RESULT IN SOME POOR DRAINAGE
FLOODING.

HEAT INDICES DURING THE AFTERNOONS OF FRIDAY THROUGH SUNDAY COULD
GET INTO THE UPPER 90S ESPECIALLY IN THE URBAN CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-020830-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
425 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS.

LOCAL HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AT TIMES, WHICH MAY RESULT IN SOME POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW LOCAL HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TUESDAY, WHICH MAY RESULT IN SOME POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-020830-
DELAWARE BEACHES-
425 AM EDT MON JUL 1 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW LOCAL HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TUESDAY, WHICH MAY RESULT IN SOME POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-020830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
425 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS WITH LOCALLY STRONG WINDS ARE POSSIBLE MAINLY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY
STRONG WINDS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 2:33 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EDT MON JUL 1 2013

PAZ054-055-061-010815-
CARBON PA-LEHIGH PA-MONROE PA-
333 AM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
CARBON...NORTHWESTERN LEHIGH AND SOUTHWESTERN MONROE COUNTIES...

AT 328 AM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTH OF
LEHIGHTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR EMERALD AROUND 340 AM...PARRYVILLE AROUND
350 AM...BELTZVILLE STATE PARK AROUND 400 AM...TRACHSVILLE AROUND
410 AM AND PENN FOREST RESERVOIR AROUND 420 AM.

LAT...LON 4109 7530 4080 7557 4079 7560 4076 7561
      4067 7569 4071 7581 4074 7577 4076 7582
      4099 7580 4101 7574 4105 7578 4111 7575
      4114 7569 4113 7564 4114 7562

FORECASTER: GORSE
Special weather statement, Jul 1, 3:07 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT MON JUL 1 2013

NJZ001-007-PAZ055-010845-
MONROE PA-SUSSEX NJ-WARREN NJ-
407 AM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONROE...NORTH CENTRAL
WARREN AND NORTHWESTERN SUSSEX COUNTIES...

AT 405 AM EDT...A STRONG THUNDERSTORM WAS 19 MILES WEST OF NEWTON...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR HIDDEN LAKE AROUND 420 AM...MILLBROOK AROUND
430 AM...FLATBROOKVILLE AROUND 440 AM AND CRANDON LAKES AROUND 450
AM.

LAT...LON 4131 7461 4089 7506 4096 7513 4093 7520
      4096 7526 4122 7514 4116 7515 4114 7508
      4110 7504 4109 7502 4118 7489 4124 7487
      4133 7479 4134 7475

FORECASTER: GORSE

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
July 1, 4:00 AM EST to 11:00 AM EST
Where
Northampton County, 0.87 mi SW of Pen Argyl to 2.07 mi N of Slateford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.860, -75.280

Torrential rains resulted in flash flooding in northeastern Northampton County. Several home basements were flooded with two to five feet of water on Messinger Street in Bangor Borough as an underground creek rose and flooded. One family on Messenger Street was rescued. Two garages on the street were also damaged. Fuel oil leaked into the water. Flooding closed Messinger Road, Viaduct Road, South Main Street, and Rutt Road in the borough. No injuries were reported. Power was out to a number of homes for precautionary reasons also because water reached into the ground floor. The flooding occurred because of an underground creek near the headwaters of Martins Creek. Numerous streets were also flooded in Penn Argyl Borough. Flooding waters also damaged a few homes in East Bangor Borough. The axis of heaviest rain extended from Penn Argyl and Washington Township northeastward through Upper Mount Bethel Township in Northampton County. Event precipitation totals included 3.54 inches in Nazareth and 2.07 inches in Bethlehem. These municipalities were south of where the heaviest rain fell and Doppler Radar storm total estimates reached around 5 inches within the axis of heaviest rain.

Flash Flood, Monroe

When
July 1, 5:00 AM EST to 11:00 AM EST
Where
Monroe County, 1.56 mi E of Shoemakers to 1.73 mi SE of Frutcheys
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
41.080, -75.000

Thunderstorms with heavy rain caused small stream and poor drainage flash flooding in eastern Monroe County in eastern sections of Smithfield and Middle Smithfield Townships. Doppler Radar storm total estimates reached 5 inches in the eastern parts of the townships.

Flash Flood, Montgomery

When
July 1, 6:55 AM EST to 10:30 AM EST
Where
Montgomery County, Earnest to Royersford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.100, -75.320

Thunderstorms with very heavy rain caused small stream and poor drainage flash flooding across central and northern Montgomery County. Doppler Radar storm total estimates reached 2.0 to 2.5 inches across most of this area. In Towamencin Township, a motorist had to be rescued from flood waters. Event precipitation totals included 3.33 inches in Royersford and 2.53 inches in Hatfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466611, 466612, 466620.